Apr 04, 2009
I am a fifteen year old, and I am writing this because I need some advice.
Just a little while ago, I felt as if I was in a thick, tired fog, making it extremely difficult to type. My eyes didn't look right, and I was feeling off-balance. My heart was racing. I randomly had strange "fuzzy" sensations on my skin. I was sensitive to, and irritated by, a lot of normal, everyday things. I felt like a zombie and I couldn't think straight.
These are just some of the things I've been experiencing for the past two days.
Two days ago, I met for the first time my new psychiatric counselors and doctors. After some paperwork, a brief check-up, a talk with the head doctor, and a profile assessment, I was officially diagnosed with ADHD.
He then prescribed to me the amphetamine, Vyvanse (30mg). I was to take it the very next morning after breakfast.
I have had very few problems with the my other medications, like the antidepressant, Zoloft (50mg), and the antihistamine, Zyrtec (10mg). But I have started to notice some very disturbing and confusing side effects the same day I started taking this.
On Friday, I had taken one pill in the morning and left to go to school (I had taken my other medications the night before). At first it didn't seem too bad. I was concentrating better and felt a lot more confident.
I then started to develop a headache. On my visit to the nurse, I wasn't too worried. My doctor had talked to us about some side-effects that would probably occur. He said that they should go away in a week or so. I took a Motrin and went cheerfully back to class.
But in the next hour or so, I started to feel just a little too happy and alert. You could have probably said the extent of it was to the point of insanity. Everything that I said was a mile a minute, and I had the peculiar delusion that everyone was my friend. I even started to cry and sob when my friend told me to shut up, even though I had previously told her to say so if I started to become annoying.
After crying like an idiot, my headache then came back with nausea. I came back to the nurse a second time, and I decided to lay down to rest for a bit. After a few minutes, I went into the bathroom to splash some water on my face.
When I looked into the mirror, I noticed something was very strange about my eyes. As I looked closer, I soon realized that my pupils were dilating and then becoming small again in a random, vaguely spasmodic motion. They were bigger than usual, and my left was bigger than my right.
I told the nurse about my eyes and wanted to go home. She called my parents, but left out the part about my eyes in the description she gave (I don't know why, either). My mother told me to take a second Motrin for my headache and go back to class.
In my next class, I asked my friend about the condition of my eyes. My friend had said to me that she could see something was wrong, even though my pupils are usually very hard to see at a distance.
After I came home, I was exhausted. I had used up all of my energy and I started to feel extremely depressed. Everything I had been exited about earlier in the day was simply boring. All I wanted to do was sleep, and I just didn't feel like doing anything at all.
After I had taken a nap that was a few hours long, I woke up to eat dinner. Soon after I woke up, my heart was racing faster than usual. I developed stomach pains and nausea, the kind you feel when you're about to vomit. Luckily I did not, and a bit of food helped a bit (this drug lessens your appetite, so I can probably assume that hunger was the most likely cause).
Unfortunately, because of the long nap, I had a particularly tough time getting to sleep. More specifically, I had forgotten to sleep. I was much too busy sorting tea sets and doll clothes, reading, and checking on my hamster. It was probably five-thirty or so before I finally went to bed.
When I woke up this morning, my eyes were still a bit out of sorts. My family insisted they were fine, but they didn't seem very fine to me. I hadn't taken my other medications the night before, and ended up taking them at nine.
At noon, after taking forever to get up and eat breakfast, I took the Vyvanse again. I could be exaggerating, but I felt, almost immediately, the surge of energy come back again. My eyes (especially my left) were left dilated. I was very childishly irritable with my father, and became hyperactive. It lasted for a while, and, just as quickly as it started, disappeared.
While I was writing all of this, things got worse. I became frustrated with people who bothered me, and my mind quickly became foggy and dull. I was put into a zombie-like state, complete with the blank, unthinking stare and a dead, monotonous tone when I spoke. I can't even remember some of the things that were happening after that occurred.
Though all of this has happened, we have only just begun to test if Vyvanse is right for me and can help me concentrate. And it does, for a short while. But for me, it's already starting to look like a terrifying roller coster of tall, steep ups and plummeting, spiraling downs. That definitely doesn't sound like the "twelve-hour consistency" slogan that they advertise. Even so, I do not know how this medication will end up working as time progresses. But I am hoping that the side-effects won't be permanent, and, most importantly, not terminal.
What I am now trying to ask of you, my friend, is for some knowledgeable and trustworthy advice. The answers to these questions are extremely important and urgent. These answers will help in deciding what would be the best thing for my family to do. If this drug is not going to help, and if it will harm me unnecessarily, you can be most certain that I will stop taking it. This is my body, my mind, and my life.
~Are all of these typical, mild side-effects, or did I mention any of the more serious ones that need to be treated as such?
~If I do continue to take this drug, will the side-effects gradually get better or only become worse and worse?
~Are there any permanent side-effects from taking this drug?
~What are the very-real, compromising, and life-threatening risks of taking this drug besides addiction?
~If it applies, what kind of personal experiences have you or someone you've known had with this drug?
~What kinds of things would you do in this situation?
~Would you advise an alternative to Vyvanse, and what is it?
I thank you with all my heart for your time and patience.